Immune checkpoint inhibitors (ICIs) are monoclonal antibodies that are widely used for the management of many solid-organ and hematologic cancers. These agents work by inhibition of cytotoxic T-lymphocyte–associated antigen-4 (CTLA-4), programmed cell death-1 (PD-1), and PD ligand 1 (PD-L1). Hyperactivation of immune system results in ICI-associated adverse events. Simultaneous hepatotoxicity and colitis associated with ICIs is rare and potentially overlooked, as clinical symptoms are often nonspecific. A 73-year-old man with metastatic squamous cell carcinoma presented six weeks after starting pembrolizumab with abdominal discomfort and diarrhea. Pembrolizumab therapy was held, and supportive therapy with antidiarrheals provided partial relief. After initial workup, ICI-associated hepatitis (ICIH) and ICI-related colitis (ICIC) were diagnosed. Colitis resolution required corticosteroids. This case illustrates the importance of high index of clinical suspensions for gastrointestinal and hepatic adverse events associated with ICIs, which may be overlooked and result in severe complications. While isolated ICIH and ICIC are well known adverse events, overlapping ICIH and ICIC is rare. Prompt recognition, cessation of the inciting agent, and initiation of early supportive therapy are essential. Treatment may require corticosteroids or mycophenolate mofetil.
Malik, Alexander; Yousaf, Muhammad Nadeem; Samiullah, Sami; Tahan, Veysel; and Mahdi, Amin
"Overlapping Hepatotoxicity and Colitis Associated with Immune Checkpoint Inhibitors,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
3, Article 14.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss3/14